Alert archive / Kentucky / Flash Flood Warnings in 1996

Flash Flood Warning 45, NWS Jackson, KY

November 30, 1996McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Nov 30, 1996, 11:57 PM EST for McCreary County, Whitley County, Kentucky. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 1996, 11:57 PM EST (04:57 UTC)
Expired
Dec 1, 1996, 8:00 AM EST
In force
8 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties McCreary County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 104 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 010458
FFWJKL
KYC013-051-071-095-119-121-125-131-133-147-193-195-235-011300-

BULLETIN - EBS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1157 PM EST SAT NOV 30 1996

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 800 AM EST (700 AM CST)
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...BELL
   ...CLAY
   ...FLOYD
   ...HARLAN
   ...KNOTT
   ...KNOX
   ...LESLIE
   ...LETCHER
   ...PERRY
   ...PIKE

IN SOUTH CENTRAL KENTUCKY

   ...LAUREL
   ...MCCREARY
   ...WHITLEY
 
A VERY SERIOUS FLOOD SITUATION HAS DEVELOPED ACROSS THE AREA WITH
RAINFALLL AMOUNTS OF 1 TO 3 INCHES DURING THE LAST 24 HOURS. MORE HEAVY
RAIN IS EXPECTED DURING THE EARLY MORNING HOURS SUNDAY PRODUCING
ADDITIONAL FLOODING OF STREAMS...CREEKS AND LOW-LYING AREAS. MANY
REPORTS OF FLOODING HAVE ALREADY BEEN RECEIVED...AND ANOTHER INCH OR
TWO OR RAIN COULD FALL THROUGH MID-MORNING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING.

SES/CEG/SMG/DFM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 9:22 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 30, 9:22 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EST SAT NOV 30 1996

DEALING WITH FLOODING ALL EVENING SO NOT MUCH TIME TO LOOK BEYOND THE
NEXT FEW HOURS. WARNINGS CONTINUE FOR MCREARY TO HARLAN COUNTY THROUGH
MIDNIGHT. 2-4 INCHES OF RAIN HAS FALLEN THERE SINCE EARLY THIS
MORNING. WE HAVE RECEIVED REPORTS OF FLOODING FROM WHITLEY...BELL...
AND HARLAN COUNTIES. ELSEWHERE...ADVISORIES ARE NOW IN EFFECT FOR MOST
OF THE AREA SOUTH AND EAST OF JACKSON.

THE WORST OF THE RAIN IS IN THE PROCESS IF MOVING OUT OF OUR CWA. IT
LOOKS LIKE A LULL FOR 3-5 HOURS BEFORE THE SYNOPTIC RAINS HIT AHEAD OF
THE COLD FRONT. THUNDERSTORMS ARE LIKELY WITH THIS ALONG WITH
ADDITIONAL FLOODING CONCERNS. THIS EVENING/S FLOOD PROBLEMS WILL
LINGER AS THE WATER WORKS OFF THE HILLS AND DOWNSTREAM. RIVER FLOODING
MAY BECOME A PROBLEM LATER TONIGHT AND ON SUNDAY.

     TEMPS          POPS
JKL  54/56/31/51    +900
LOZ  52/54/30/53    +900

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 8:04 PM ESTFlash Flood WarningJKLBell, Knox, Whitley4 hr
Nov 30, 8:04 PM ESTFlash Flood WarningJKLMcCreary4 hr
Nov 30, 8:04 PM ESTFlash Flood WarningJKLHarlan4 hr
Nov 30, 9:45 PM ESTFlash Flood WarningJKLLeslie, Perry3 hr
Nov 30, 9:45 PM ESTFlash Flood WarningJKLLetcher3 hr
Nov 30, 11:57 PM ESTFlash Flood WarningJKLHarlan, Knott, Letcher, Perry, Pike8 hr
Nov 30, 11:57 PM ESTFlash Flood WarningJKLBell, Clay, Knox, Laurel, Leslie8 hr
Nov 30, 11:57 PM ESTFlash Flood WarningJKLFloyd8 hr

Nearby

Flash Flood Warnings in Kentucky, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.